Neutropenia with ocrelizumab

N

If you buy into the mantra that a B cell therapy only works on B cells, then think again. Like a debutante three years shy of their first season, successful targeted therapies in the immune world are disappointing to say the least, and most definitely fall short of initial expectations.

B cell ontogeny

Ocrelizumab a humanized monoclonal antibody targeting CD 20 on the surface of B cells during their development, was the first to capitalize on this.

Later on it became apparent that a small set of T cells also expressed CD 20.

Not neutrophils, however.

Neutrophils are the most abundant immune sub type and are your first responders against invading microbes.

Then why should ocrelizumab have off-target effects?

The crux may be the sustained immune-suppression from repeated regular infusions. Although, here the authors cross-reference rituximab (a similar anti-B cell therapy) stating other mechanisms for this, such as an undetected sub-clinical infection (chronic infections can lower neutrophil counts), antibody-mediated destruction, neutrophil self destruction triggered by the Fas pathway (tantamount to an auto self-destruct button), and changes in the bone marrow reserve and architecture.

Whether, late-onset neutropenia is a self-limiting adverse event and doesn’t require the discontinuation of ocrelizumab remains to be seen, as this is a single case report.

ABSTRACT

J Neurol Sci. 2019 Nov 28;409:116603. doi: 10.1016/j.jns.2019.116603. [Epub ahead of print]

Late onset absolute neutropenia associated with ocrelizumab treatment in multiple sclerosis: A case report and review of the literature.

Zanetta C, Robotti M, Nozzolillo A, Sangalli F, Liberatore G, Nobile-Orazio E, Filippi M, Moiola L.

Highlights

Ocrelizumab could be associated with late onset neutropenia (LON).

Rates of infections after LON range from 0 to 20%, infections usually are self-limited.

LON does not seem to require ocrelizumab discontinuation.

Ocrelizumab warrants cell blood count monitoring.

About the author

Neuro Doc Gnanapavan

6 comments

  • I also had my neutrophil count reduced to .1 after my last ocrelizumab infusion in June of this year. I’ve been on it since June of 2017. I got several infections which took 3 rounds of strong antibiotics to wipe out. Thankfully, the neutrophil count went back up again, but I’m still dealing with the after-effects. My MS specialist said that I can’t have another infusion due to the reaction. Why do the authors of this study say that it is okay to continue the treatment? Thank you for this information.

    • Hi Jenny, my take in this is that with other immunosuppressants neutropenia is persistent in all or recurrent. The normal level is 2.0, so you were significantly depleted. I hope you have reported this to Ocrelizumab post marketing?

      • I have not notified them of my experience, but my MS specialist may have. I will ask her at my next appointment in January. In the meantime, I will contact them myself to ensure they are aware. Thank you for the additional information. It was very hard to find any info about neutropenia with ocrelizumab. I’m glad that you posted about this so that others who prescribe or are on the medicine might be made aware.

  • Hi Doc Gnanapavan, thank you for your post and highlighting this. I’m in between my first infusion (2nd part Friday) & already I have had an infection along with extremely dry, red & gritty eyes. I have meds to help but I’m concerned that if I react with low level infections now, what will I be like after Friday and so on, in 6 months time for the 2nd full infusion. Last year I was on Tecfidera for 18 mths & was taken off due to low lymphocytes count. What is the best mindset to stick to – ensure regular blood tests (I’m not sure if this is something they’ll do unlike the Tecfidera, whereby your bloods were checked every 3 mths). Do we as patients have to ask for? I wonder if you could answer what I need to monitor & how often to ensure that I stay well enough to cope with the treatment and to get on with my life. Sorry, to ask but we as patients aren’t really given much time and apart from a booklet time to digest the treatment course & its effects!

    • The decisions on monitoring are based on grades of lymphopenia and neutropenia-all MS teams have set up what they consider watch and wait and unacceptable levels of reduction in blood counts. Further to this your concerns should be discussed with your neurologist and the I’m sure they are probably also considering the options. A two discussion is helpful on both fronts.

  • I had LON 4 months after my first Rituxan infusion. I had a mild gum infection and a headache (much like the case study). I complained to my neurologist after reviewing my Rituxan info which said to contact the doctor if I had “mouth sores.” She thought it was probably nothing but let’s do a CBC. Surprise, I had zero neutrophils. She was concerned about me staying on Rituxan but she decided it would be OK after my neutrophils came back up to normal after a few days. It seems like this probably happens more than is known considering that people’s blood counts aren’t routinely monitored. For me, I wanted to stay on Rituxan and I know I could experience another bout of LON but for me it was a risk I was willing to take. Otherwise I have had zero side effects from Rituxan and it appears to be doing its job, at least insofar as the MRIs can tell (active lesions are no longer active and no new lesions).

Translate

Categories

Recent Posts

Recent Comments

Archives